Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

HIV/AIDS

Quick Links

Veterans Crisis Line Badge
My healthevet badge

FAQ: Will HIV medicines cause changes to your fat and stomach?

for Veterans and the Public

Frequently Asked Questions

Q: Will HIV medicines cause changes to your fat and stomach?

The loss of fat in the face, arms, and legs (lipoatrophy) and gain of fat in the belly (lipohypertrophy) and other places in the body (such as at the top of the back, causing a "buffalo hump") are dreaded complications of HIV treatment. Some of these body changes are caused by the HIV medicines, but they rarely occur with the medicines that are most often used nowadays.

Lipoatrophy is most common with medicines such as d4T (stavudine, Zerit) and AZT (ZDV, zidovudine), which are infrequently used in the United States at present. The accumulation of fat in the abdomen may be an effect of HIV, but it is also seen with protease inhibitors such as indinavir (Crixivan), which also is rarely used these days. Therefore, people in the United States who start taking HIV medicines for the first time should not be concerned that they will have unwanted body changes owing to the medicines. On the contrary, many people report that they feel and look healthier once they start taking HIV medications.

People who have already experienced body changes caused by older HIV medications should talk to their providers about the possibility of changing to medicines that may have less impact on fat loss or gain but still control HIV effectively. Fat loss resulting from those older HIV medicines usually does not continue when the offending medicine is discontinued, but some of the changes may be irreversible. There are treatments for facial lipoatrophy, including injections of dermal fillers that can lessen the appearance of these changes. Abdominal fat gain can be reduced in part by diet and exercise, as well as by avoidance of the older medications that may contribute to that change, and specific medical treatments may be appropriate. See also: Body Shape Changes.